North Carolina, 2010Flash Flooding and Hail in North Carolina, May 28 to 29, 2010
May 28 to 29, 2010 · NWS RNK · 13 events in 5 counties and zones
A backdoor cold front pushed south into the region and stalled along the crest of the Blue Ridge along a north to south orientation. During the afternoon and early evening, numerous thunderstorms developed along and near the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front pushed south into the region and stalled along the crest of the Blue Ridge along a north to south orientation. During the afternoon and early evening, numerous thunderstorms developed along and near the front. Some of these produced damaging wind and hail along with flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 6:09 PM EST, 14 minutes earlier.
Area forecast discussion, May 28, 6:09 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI MAY 28 2010
.SYNOPSIS...
SURFACE FRONT HAS STALLED ALONG MOUNTAINS AND WILL BE THE
FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING AND
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. NO
SIGNIFICANT AIRMASS HAS TAKEN PLACE SO TEMPERATURES SHOULD REMAIN
MILD.
&&
.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS HAVE MOVED SOUTHEAST ACROSS THE BLUE RIDGE AND IS
HEADED TOWARD SOUTHSIDE VIRGINIA. THE SEVERE AND FLASH FLOODING
POTENTIAL CONTINUES INTO THE LATE EVENING HOURS FOR THIS AREA. THE
MOVEMENT OF THE STORMS CONTINUE TO BE SLOW MOVING WITH THE WEAK
STEERING FLOW.
A FLASH FLOOD WATCH IS IN EFFECT ALONG AND WEST OF THE MOUNTAINS
INTO TONIGHT FOR EXCESSIVE RAINFALL. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT PRIMARILY WEST OF THE BLUE RIDGE UNTIL 9PM THIS
EVENING FOR STORMS WHICH MAY PRODUCE LARGE HAIL OR A LOCALIZED
DOWNBURST OF WIND.
BACKDOOR SURFACE FRONT WHICH MOVED THROUGH THE EASTERN CWA EARLY
FRIDAY MORNING HAS ALIGNED N-S ALONG THE SPINE OF THE
APPALACHIANS. AREAS EAST OF THE BLUE RIDGE REMAINED CAPPED THROUGH
THE AFTERNOON WITH PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT ALONG
THE SPINE OF THE HIGHER APPALACHIAN TERRAIN BREAK FROM ERN WV INTO
THE ERN TN MTNS. AS WE PROGRESS THROUGH THE EVENING...THINK THE
CAP TO THE EAST WILL WEAKEN AND STORMS WILL BEGIN TO PROPAGATE
AND DEVELOP INTO THE FOOTHILLS AND PIEDMONT. THIS WILL HAPPEN THE
QUICKEST OVER THE NRN CWA WHERE THE UPPER LEVEL WINDS ARE OUT OF
THE NW. FLOW IN THE SOUTHERN CWA IS MUCH WEAKER SO IT MAY BE LATE
IN THE EVENING B4 ACTIVITY GETS GOING THERE.
OPPORTUNITY FOR 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE
STORMS WITH LOCALIZED 3 INCH AMOUNTS. LACK OF STEERING WIND
SUGGEST SEVERE THREAT WILL BE MAINLY FROM PULSE TYPE STORMS AS
OPPOSED TO ANYTHING ORGANIZED. MOST OF THE SHOWER ACTIVITY WILL
OCCUR B4 MIDNIGHT TONIGHT...SHOWERS WANING AFTER THE LOSS OF
DAYTIME HEATING.
THE SURFACE FRONT BROUGHT VERY LITTLE CHANGE IN AIRMASS...MAINLY A
WIND SHIFT. WITH NO CHANGE IN DEWPOINT...TEMPERATURES SHOULD REMAINING
ELEVATED THROUGH THE OVERNIGHT...LOWS MAINLY IN THE 60S. LACK OF
SUBSTANTIAL CHANGE IN AIRMASS ALSO SUGGESTS TEMPS SATURDAY WILL BE
JUST AS WARM...READINGS IN THE 70S/80S. FORECAST LAPSE RATES DON'T
LOOK AS STEEP ON SATURDAY...BUT BASED ON LINGERING MOISTURE THINK
THERE IS STILL A GOOD CHC OF SCATTERED AFTERNOON SHRA/TSRA...ESP
OVER THE MTNS WHERE OROGRAPHIC FORCING WILL ACT AS A LIFTING MECHANISM.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY BUILD INTO THE
AREA SATURDAY NIGHT...WHICH WILL RESULT IN DECREASING POPS THROUGH
THROUGH SUNDAY NIGHT. HOWEVER...DIFFERENTIAL HEATING IN THE
AFTERNOON SUNDAY MAY CONTRIBUTE TO AN ISOLATED SHOWER/THUNDERSTORM.
THE RIDGE OVERHEAD AND DIMINISHING CLOUD COVER WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE MID TO UPPER 80S SUNDAY ACROSS THE
FORECAST AREA. THIS CONTINUES TO LOOK LIKE THE WARMEST DAY OF THE
PERIOD. TEMPERATURES THROUGH MONDAY NIGHT WILL BE ABOVE SEASONAL
NORMS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PROGRESSING TOWARD THE
AREA TUESDAY INTO WEDNESDAY. THIS FEATURE WILL ALLOW FOR INCREASING
SHOWERS/THUNDERSTORMS DURING THIS TIME PERIOD. HIGH PRESSURE THEN
BUILDS BACK INTO THE AREA BRIEFLY BEFORE A COLD FRONT APPROACHES THE
REGION FROM THE WEST BY LATE WEEK.
TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE LONG TERM.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND IN
THE VCNTY OF THE MTNS THROUGH THIS EVENING. ACTIVITY MAY PROPAGATE
SOUTHEAST INTO THE FOOTHILLS AND PIEDMONT DURING THE EVENING.
AFTER LOSS OF HEATING...TSRA SHOULD WEAKEN WITH AREAS OF FOG AND
STRATUS DEVELOPING FOR THE LATE NIGHT AND EARLY MORNING SATURDAY.
UNCERTAIN AS TO WHETHER DENSE FOG WILL BE ABLE TO FORM...PRODUCING
LIFR/IFR CONDITIONS...BUT CONFIDENCE IS HIGHEST IN THE MOUNTAIN
VALLEYS WHERE CURRENT RAINFALL IS OCCURRING AND THE BOUNDARY LAYER
WILL BE SATURATED. THINK AT LEAST MVFR CONDITIONS WILL DEVELOP
EAST OF THE MTNS WITH LIGHT FOG POSSIBLE SATURDAY MORNING.
AREAS OF MVFR/IFR CONDITIONS EXPECTED TO START OFF THE DAY SATURDAY
THEN TRANSITION INTO VFR CONDITIONS FOR THE AFTERNOON. SCT
SHRA/TSRA WILL FORM OVER THE MTNS...PRIMARILY AFTER 18 UTC WITH
LCL MVFR/IFR CONDITIONS WITHIN THE VCNTY OF THE SHOWER ACTIVITY.
CONVECTIVE THREAT WILL LINGER PRIMARILY THROUGH THE PEAK HEATING
HOURS.
HIGH PRESSURE AND SOMEWHAT DRIER WEATHER WILL ARRIVE ON
SUNDAY...WITH MAINLY VFR CONDITIONS EXPECTED FOR SUNDAY AND MONDAY.
CAN'T RULE OUT WIDELY SCT TSRA IN THE MTNS...BUT NOTHING
ORGANIZED. A COLD FRONT MAY BRING SUBVFR CONDITIONS TUESDAY AND
WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 4 AM EDT SATURDAY FOR VAZ007-009>020-
022>024-032>035-043>047.
NC...FLASH FLOOD WATCH UNTIL 4 AM EDT SATURDAY FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH UNTIL 4 AM EDT SATURDAY FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...PM/REB
SHORT TERM...REB
LONG TERM...REB
AVIATION...PMHazardous weather outlook, May 28, 11:01 AM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 28 2010
NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-
291615-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
1201 PM EDT FRI MAY 28 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
EXCESSIVE RAINFALL LIKELY FROM SLOW MOVING THUNDERSTORMS.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREAT BESIDES FLASH FLOODING INCLUDES
DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.
NCZ003>006-019-020-VAZ058-059-291615-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE-
1201 PM EDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS AND LARGE
HAIL...BUT THERE IS ALSO THE THREAT OF VERY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT.
In the hours before
Special weather statement, May 28, 5:44 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT FRI MAY 28 2010
NCZ005-006-VAZ043>046-058-059-282345-
APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-HENRY
VA-PITTSYLVANIA VA-ROCKINGHAM NC-
644 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...CAMPBELL...
CASWELL...CHARLOTTE...HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...
AT 630 PM EDT...STRONG TO SEVERE THUNDERSTORMS WERE ALONG A LINE
FROM LYHCHBURG TO ROCKY MOUNT...MOVING SOUTHEAST AT 15 MPH.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE MOVING THROUGH APPOMATTOX...CAMPBELL...
PITTSYLVANIA AND HENRY COUNTIES BETWEEN 7:00 AND 8:00 PM...THEN
INTO CHARLOTTE...HALIFAX...ROCKINGHAM...AND CASWELL COUNTIES BETWEEN
8:00 AND 9:00 PM. TOWNS AND CITIES IN THE PATH OF THESE STORMS
INCLUDE...BUT ARE NOT LIMITED TOO...APPOMATTOX...
CHATHAM...MARTINSVILLE...SOUTH BOSTON...DANVILLE...
REIDSVILLE...AND YANCEYVILLE.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7849 3672 7863 3664 7856 3669 7867
3654 7876 3654 7914 3623 7917 3625 8002
3625 8003 3656 8005 3747 7876 3739 7864
3739 7859 3721 7868 3708 7844Local storm report, May 28, 5:57 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 4 SSW MONETA 37.14N 79.67W
05/28/2010 FRANKLIN VA TRAINED SPOTTER
LARGE PINE TREE SNAPPED ON OAK GROVE DRIVE.
&&
HYSELLLocal storm report, May 28, 5:58 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 ESE BLACKSBURG 37.22N 80.36W
05/28/2010 MONTGOMERY VA NWS EMPLOYEE
FOUR INCH DIAMETER TREE DOWN ON GREENBRIER CIRCLE ROAD.
&&
HYSELLLocal storm report, May 28, 6:02 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 1 SSE BLACKSBURG 37.22N 80.41W
05/28/2010 MONTGOMERY VA LAW ENFORCEMENT
LARGE TREE DOWN BLOWN DOWN ON A POWER LINE ON DRAPER
ROAD.
&&
HYSELLSpecial weather statement, May 28, 6:05 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT FRI MAY 28 2010
NCZ003-004-019-020-290000-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
705 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS WILL AFFECT STOKES...SURRY...WILKES AND
YADKIN COUNTIES...
AT 700 PM EDT...STRONG THUNDERSTORMS WERE MOVING NORTH FROM WESTERN
NORTH CAROLINA. ADDITIONAL STORMS WHERE DRIFTING SOUTH FROM
VIRGINIA. THESES STORMS WILL LIKELY MERGE OVER NORTHWEST NORTH
CAROLINA BETWEEN NOW AND 9:00 PM THIS EVENING...EFFECTING
YADKINVILLE...WILKESBORO...MOUNT AIRY...AND DANBURY.
WHEN THESE STORMS MERGE...VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
PLEASE STAY TUNED NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
FUTURE FORECAST UPDATES AND WARNINGS.
LAT...LON 3603 8138 3638 8103 3637 8098 3641 8095
3645 8096 3655 8086 3654 8003 3625 8003
3625 8045 3612 8044 3609 8050 3600 8135Local storm report, May 28, 6:06 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 2 SSW CHRISTIANSBURG 37.12N 80.42W
05/28/2010 MONTGOMERY VA NWS EMPLOYEE
THIRTY FOOT BRADFORD PEAR TREE SNAPPED BY THUNDERSTORM
WINDS AT AUBURN DRIVE.
&&
HYSELLEvent by event
6 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Wilkes
- When
- May 28, 6:23 PM EST
- Where
- Wilkes County, 1.4 mi S of Congo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -81.273
Thunderstorm winds blew a tree down on Windfield Huffman Road. Damage values are estimated.
Thunderstorm Wind, Surry
- When
- May 28, 6:50 PM EST
- Where
- Surry County, 2.9 mi ESE of Dobson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Public
- Coordinates
- 36.387, -80.670
Thunderstorm winds blew a tree down across Turkeyford Road. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- May 28, 7:02 PM EST
- Where
- Wilkes County, 0.69 mi S of Ronda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.220, -80.930
Thunderstorm winds blew a tree down on Route 268 just east of Ronda. Damage values are estimated.
Hail, Surry
- When
- May 28, 7:08 PM EST
- Where
- Surry County, 0.69 mi S of Dobson
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -80.720
Thunderstorm Wind, Surry
- When
- May 28, 7:13 PM EST
- Where
- Surry County, 0.56 mi E of Mt Airy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -80.610
Thunderstorm winds downed multiple trees in and around Mt. Airy. Damage values are estimated.
Thunderstorm Wind, Stokes
- When
- May 28, 7:20 PM EST
- Where
- Stokes County, 1.9 mi W of Pinnacle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.329, -80.434
Thunderstorm winds blew trees down at the intersection of Shoals and Hoosier near Pinnacle. Damage values are estimated.
Flash Flood, Surry
- When
- May 28, 7:23 PM EST to 10:53 PM EST
- Where
- Surry County, 0.9 mi W of Toast to 0.96 mi W of Toast
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.499, -80.646
Heavy rain prompted flash flooding of a neighboring creek that inundated the intersection of Toast Road and Brush Road making it impassable. Damage values are estimated.
Flash Flood, Surry
- When
- May 28, 7:25 PM EST to 10:53 PM EST
- Where
- Surry County, 1.11 mi E of White Plains to 0.96 mi ESE of White Plains
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.450, -80.610
Heavy rains prompted flash flood along a creek that covered Park Drive at the Interstate 74 overpasss. Park Drive was subsequently closed. Damage values are estimated.
Flash Flood, Surry
- When
- May 28, 7:30 PM EST to 10:53 PM EST
- Where
- Surry County, 0.3 mi SSW of White Plains to 0.35 mi S of White Plains
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.446, -80.632
Heavy rain prompted flooding along Siloam Road with six inches of water flowing across it. Damage values are estimated.
Hail, Stokes
- When
- May 28, 7:40 PM EST
- Where
- Stokes County, 0.89 mi SE of Danbury
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -80.210
Half dollar size hail fell at the 911 center.
Thunderstorm Wind, Rockingham
- When
- May 28, 8:11 PM EST
- Where
- Rockingham County, 1.67 mi W of Lawsonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -79.600
Thunderstorm winds blew trees down along Highway 29. Damage values are estimated.
Flash Flood, Rockingham
- When
- May 28, 9:00 PM EST to May 29, 1:03 AM EST
- Where
- Rockingham County, 1.09 mi SSE of Reidsville to 1.1 mi SSE of Reidsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.356, -79.662
An underpass on Harrison Street near Market Street was inundated with water up to the depths of headlights on vehicles. Damage values are estimated.
Flash Flood, Caswell
- When
- May 28, 9:25 PM EST to May 29, 1:45 AM EST
- Where
- Caswell County, 1.75 mi NE of Jericho to 1.78 mi NE of Jericho
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.298, -79.348
Heavy rains prompted flash flooding along Hillside Drive making it impassable. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
- Hail and Damaging Winds in Georgia, May 28, 2010$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235758, 235759, 235760, 235745, 235761, 235763, 235768, 235769, 235777, 235742, 235764, 235785, 235787.